You are here

Cardiotoxicity under capecitabine treatment

Commentary by Dr Anton Snegovoy

In the study by Kwakman et al. ("Incidence of capecitabine-related cardiotoxicity in different treatment schedules of metastatic colorectal cancer: A retrospective analysis of the CAIRO studies of the Dutch Colorectal Cancer Group"), large clinical data shows the prevalence of cardiotoxicity under capecitabine treatment. Cardiovascular complications under fluoropyrimidines have already been described comprehensively in the literature; according to some data, the frequency of these complications can reach 10% (Frickhofen N, Beck FJ, Jung B, Fuhr HG, Andrasch H, Sigmund M. Capecitabine can induce coronary syndrome similar to 5-fluorouracil. Ann Oncol 2002; 13: 797–801). The interest of the study by Kwakman et al. is also connected with the fact that the angiogenesis inhibitor bevacizumab increases cardiotoxicity against the background of treatment with capecitabine.

In clinical practice, it is often necessary to predict whether chemotherapy will affect the concomitant cardiac pathology of a particular patient. In most cases, it is not possible to do that in an accurate way. In this regard, knowing the prevalence of cardiotoxicity in large studies with long-term observation helps to predict to what extent this type of chemotherapy can be dangerous for a patient with concomitant cardiac pathology.

Reference:

Incidence of capecitabine-related cardiotoxicity in different treatment schedules of metastatic colorectal cancer: A retrospective analysis of the CAIRO studies of the Dutch Colorectal Cancer Group

Johannes J.M. Kwakman, Lieke H.J. Simkens, Linda Mol, Wouter E.M. Kok, Miriam Koopman, Cornelis J.A. Punt

European Journal of Cancer 2017; 76: 93–99